Alert archive / Alabama / Special Weather Statements in 2014
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jun 20, 2014, 12:39 PM CDT for Cherokee County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2014, 12:39 PM CDT (17:39 UTC)
- Expired
- Jun 20, 2014, 1:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
County Cherokee County, AL
The radar
The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
832 WWUS84 KBMX 201739 SPSBMX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1239 PM CDT FRI JUN 20 2014 ALZ018>021-201830- CALHOUN AL-CHEROKEE AL-CLEBURNE AL-ETOWAH AL- 1239 PM CDT FRI JUN 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH...NORTHERN CLEBURNE...SOUTHERN CHEROKEE AND NORTHEASTERN CALHOUN COUNTIES UNTIL 130 PM CDT... AT 1233 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR BALL FLAT...OR 5 MILES NORTHWEST OF PIEDMONT... MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... PIEDMONT... SPRING GARDEN... LIBERTY HILL... COLEMAN LAKE AND CAMPGROUND... SWEETWATER LAKE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3366 8561 3399 8582 3409 8564 3379 8536 TIME...MOT...LOC 1740Z 326DEG 13KT 3396 8567 $$ 05/MA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 20, 11:42 AM CDT, 57 minutes earlier.
Area forecast discussion, Jun 20, 11:42 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1142 AM CDT FRI JUN 20 2014 .UPDATE... MORNING UPDATE. && .DISCUSSION... ALREADY GETTING RADAR RETURNS ACROSS THE NORTHEAST AS THE RIDGE BEGINS TO RETREAT ALREADY. STILL ONLY EXPECTING ISOLATED TO SCATTERED ACTIVITY THIS AFTERNOON. DID GO AHEAD AND RAISE POPS TO THE SCATTERED CATEGORY IN THE NORTH TO ACCOUNT FOR THE ONGOING TRENDS...BUT AGAIN NOT EVERYONE IN THIS AREA WILL GET WET...SO CHANCES REMAIN ON THE LOWER SIDE. HIGHS LOOK LIKE A REPEAT OF YESTERDAY AND ARE ON TRACK. UPDATES ALREADY OUT. 16 && .AVIATION... 18Z TAF DISCUSSION. VFR CONDITIONS ARE EXPECTED THROUGH THE END OF THE PERIOD WITH LIGHT NORTHWESTERLY SURFACE WINDS THROUGH THE OVERNIGHT. SCATTERED SHOWERS/STORMS MAY IMPACT ANB SO WILL INCLUDE VCTS HERE. MEANWHILE ISOLATED SHOWERS AND STORMS ARE EXPECTED THIS AFTERNOON ONCE AGAIN THIS AFTERNOON...BUT COVERAGE IS EXPECTED TO BE TOO LOW TO INCLUDE ANY MENTION IN THE REST OF THE TAF SITES. AS FOR SATURDAY...LOOKS LIKE THE NORTH MAY SEE SOME SHOWER/STORM ACTIVITY A LITTLE EARLIER THAN NORMAL AND WILL INCLUDE IN THE TAFS FOR PLANNING PURPOSES. LOOKS LIKE IT WILL HOLD OFF ACROSS THE SOUTH...BUT COULD SEE A BRIEF MVFR BR BY SUNRISE AT TOI. 16 && .PREV DISCUSSION... /ISSUED 423 AM CDT FRI JUN 20 2014/ MID AND UPPER LEVEL PATTERN SIMILAR TO YESTERDAY ACROSS CENTRAL ALABAMA...WITH MID LEVEL RIDGING IN PLACE. HEIGHTS WILL BE SLIGHTLY LOWER TODAY AS THE RIDGE CONTINUES TO SLOWLY PULL BACK TO THE WEST. MID LEVEL DRY AIR SLIDES SOUTHWARD ACROSS CENTRAL PORTIONS OF THE AREA AGAIN AND SHOULD LIMIT CONVECTION. WITH DAYTIME HEATING AT ITS PEAK...SHOULD SEE ISOLATED DEVELOPMENT THIS AFTERNOON ACROSS THE NORTH AROUND THE PERIPHERY OF THE RIDGE...AND ACROSS THE SOUTHEAST IN THE VICINITY OF A WEAK SURFACE TROUGH. SATURDAY...A SERIES OF WEAK SHORTWAVES ROTATING AROUND THE RETREATING MID LEVEL RIDGE WILL CROSS CENTRAL ALABAMA...INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS. FORCING IS BEST WITH THESE FEATURES IN THE MORNING...AND DRIER AIR BEGINS TO SLIDE SOUTHWARD DURING THE AFTERNOON BEHIND THE IMPULSES. THE BEST CHANCE FOR MORE WIDESPREAD RAIN COULD BE SATURDAY MORNING...WITH AFTERNOON CONVECTION SPREADING SOUTHWARD...DRIVEN BY OUTFLOW BOUNDARIES AND DAYTIME HEATING. WILL KEEP POPS IN THE LIKELY RANGE FOR SATURDAY...WITH THE BEST COVERAGE ACROSS THE NORTH IN THE MORNING. DRIER AIR OVER THE AREA SUNDAY WILL KEEP RAIN CHANCES LOW...AND WILL ONLY MENTION ISOLATED TO SCATTERED ACTIVITY GENERALLY ACROSS THE SOUTH. FOR THE BEGINNING OF THE WORK WEEK...TROUGHING DEVELOPS ACROSS MUCH OF THE EASTERN CONUS...WITH CENTRAL ALABAMA ON THE EASTERN SIDE OF THE TROUGH AXIS...WITH WESTERLY TO SOUTHWESTERLY FLOW ACROSS THE REGION FOR SEVERAL DAYS. THIS WILL BRING INCREASINGLY MOIST AIR AND RAIN CHANCES TO THE AREA...WITH POPS ENHANCED DURING DAYTIME HEATING AND BY IMPULSES ROTATING THROUGH THE TROUGH. MODEL SOLUTIONS DIFFER AS TO HOW FAR THE TROUGH EXTENDS SOUTHWARD...AND WHETHER THE MID LEVEL RIDGE WILL REMAIN IN PLACE OVER THE GULF OF MEXICO. WILL TAKE A COMPROMISE FOR NOW...AND LEAVE LIKELY POPS ACROSS THE NORTH AND LOWER POPS IN THE SOUTH WHERE THE RIDGE COULD KEEP THE CONDITIONS DRIER. IF THE WETTER GFS VERIFIES...POPS WILL LIKELY BE RAISED FOR SEVERAL PERIODS THROUGH MID WEEK. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 90 68 89 69 91 / 30 20 60 20 10 ANNISTON 91 71 90 69 90 / 30 20 60 20 10 BIRMINGHAM 92 71 91 70 91 / 20 20 60 20 10 TUSCALOOSA 93 71 92 70 93 / 20 20 50 20 20 CALERA 91 71 91 70 91 / 20 10 50 20 20 AUBURN 91 72 92 70 90 / 10 10 40 20 20 MONTGOMERY 95 71 94 72 93 / 10 10 40 30 30 TROY 94 69 95 70 93 / 20 10 40 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 20, 11:30 AM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1130 AM CDT FRI JUN 20 2014 ALZ011>015-017>050-211630- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1130 AM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 20, 12:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1239 PM CDT FRI JUN 20 2014 ALZ018>021-201830- CALHOUN AL-CHEROKEE AL-CLEBURNE AL-ETOWAH AL- 1239 PM CDT FRI JUN 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH...NORTHERN CLEBURNE...SOUTHERN CHEROKEE AND NORTHEASTERN CALHOUN COUNTIES UNTIL 130 PM CDT... AT 1233 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR BALL FLAT...OR 5 MILES NORTHWEST OF PIEDMONT... MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... PIEDMONT... SPRING GARDEN... LIBERTY HILL... COLEMAN LAKE AND CAMPGROUND... SWEETWATER LAKE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3366 8561 3399 8582 3409 8564 3379 8536 TIME...MOT...LOC 1740Z 326DEG 13KT 3396 8567 05/MA
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:27 PM CDT | Special Weather Statement | BMX | Calhoun | 48 min |
| Jun 20, 5:25 PM CDT | Special Weather Statement | BMX | Etowah | 50 min |
| Jun 20, 6:46 PM CDT | Special Weather Statement | BMX | Calhoun | 44 min |
Nearby
Special Weather Statements in Alabama, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.